November 20, 2013
Calcium-Channel Blocker, Clarithromycin Coprescription Increases Kidney Injuries

Atlanta—Older adults on calcium-channel blockers increase their risk of acute kidney injury when also taking the antibiotic clarithromycin, as compared with azithromycin, according to a new study.

The 30-day risk of acute kidney injury was small but statistically significant, warns the report, published early online by the Journal of the American Medical Association to coincide with its presentation at the American Society of Nephrology’s Kidney Week 2013 in Atlanta.

The study, led by researchers from Western University in London, Canada, notes that the commonly used antibiotics clarithromycin and erythromycin are clinically important inhibitors of the enzyme CYP3A4, while azithromycin is much less so. With calcium-channel blockers metabolized by this enzyme, blood concentrations of the drugs may rise to harmful levels when CYP3A4 activity is inhibited.

“Currently, the U.S. Food and Drug Administration warns that ‘serious adverse reactions have been reported in patients taking clarithromycin concomitantly with CYP3A4 substrates, which includes hypotension [abnormally low blood pressure] with calcium-channel blockers [that are] metabolized by CYP3A4.’ Yet, calcium-channel blockers and clarithromycin continue to be frequently coprescribed in routine care,” according to the article’s background information.

The kidney is especially likely to be injured when hypotension occurs, the authors write, adding, “Despite this knowledge, the risk of acute kidney injury following co-prescription of clarithromycin with a calcium-channel blocker is unknown.”

For the study, researchers looked at 96,226 patients, average age 76, on both clarithromycin and calcium-channel blockers—amlodipine for the majority, but also felodipine, nifedipine, diltiazem, or verapamil—and compared them to a similar group of 94,083 patients using azithromycin as an alternative antibiotic.

Coprescribing clarithromycin with a calcium-channel blocker was associated with a higher risk of hospitalization with acute kidney injury compared with coprescribing azithromycin (0.44% vs. 0.22%), researchers found. When examined by type of calcium-channel blocker, the risk of acute kidney injury hospitalization was greatest when patients were taking both clarithromycin and nifedipine (absolute risk increase, 0.63%).

Hospitalization with acute kidney injury wasn’t the only downside, however. Co-prescription of a calcium-channel blocker with clarithromycin was also associated with a higher risk of hospitalization with hypotension (0.12% vs. 0.07% of patients taking azithromycin) and all-cause mortality (1.02% vs. 0.59% of patients taking azithromycin).

“Although the absolute increases in the risks were small, these outcomes have important clinical implications,” the authors conclude. “Our results suggest that potentially hundreds of hospitalizations and deaths in our region may have been associated with this largely preventable drug-drug interaction. This burden on the health care system, given the high costs of managing acute kidney injury, might have been avoided.”

The report urges the use of quality improvement initiatives to mitigate the clinical effects of potentially dangerous drug interactions such as this. “Potential strategies may include temporary cessation of the calcium-channel blocker for the duration of clarithromycin therapy or selection of a non-CYP3A–inhibiting antibiotic (such as azithromycin) when clinically appropriate,” the authors suggest.

U.S. Pharmacist Social Connect